Pennsylvania, 2017

Damaging Wind in Pennsylvania, June 23, 2017

June 23, 2017 · NWS CTP · 1 event in 1 county or zone

The remnants of Tropical Storm Cindy brought showers and generally low-topped thunderstorms to central Pennsylvania in a high shear, low CAPE environment. Anomalously high PWATS and a very humid airmass (dewpoints were in the low 70s across the region) led to torrential downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

The remnants of Tropical Storm Cindy brought showers and generally low-topped thunderstorms to central Pennsylvania in a high shear, low CAPE environment. Anomalously high PWATS and a very humid airmass (dewpoints were in the low 70s across the region) led to torrential downpours. A few of the storms exhibited rotation, and one such storm produced sporadic wind damage across Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 23, 1:58 PM EST, 59 minutes earlier.

Area forecast discussion, Jun 23, 1:58 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service State College PA
258 PM EDT Fri Jun 23 2017

.SYNOPSIS...
The combination of an approaching frontal system and the
remnants of Tropical Storm Cindy will funnel a plume of deep
tropical moisture into the region today and tonight.
The cold front will push east across the region during the
morning Saturday, followed by drier and cooler air with
comfortable humidity that will last through much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers are becoming more numerous once again as the leading
edge of the deep plume of tropical moisture begins to nose into
western PA.

Additionally on the southern edge of the clouds over the lower
Susq Valley, temperatures have warmed into the 80s. Combined
with dewpoints in the low to mid 70s, ML CAPEs have cooked up
to between 500 and 1000J. Moderate to strong deep layer shear
also is supporting a large area of EHI's over 1 m2s-2, with
much of the lower Susq in excess of 2 m2s-2. So before the heavy
rain threat evolves, we could be dealing with severe storms
with the potential for supercells. SPC has expanded their Slight
Risk to cover much of SRN PA as a result. A Severe Thunderstorm
Watch has been issued for much of southern PA.

Analysis shows PWATs exceeding 2" (2-4 sigma) in a wide plume
from the Louisiana Gulf Coast up into central PA, and moisture
transport vectors indicate a continued advection of this
tropical airmass into our region.

With the convection starting to surge into the area, the
remainder of the afternoon into the evening will just see an
increase in the extent and intensity of the rain. QPF on the
order of 1.00" to 2.50" looks reasonable with the usual embedded
areas of higher amounts which could cause flooding. The most
vulnerable area looks to be the Laurels where instability will
combine with terrain bringing enhanced lift causing localized
heavier amounts. As a result we have issued a Flash Flood Watch
for our SWRN 4 counties.

&&

.SHORT TERM /SATURDAY/...
Conditions will improve rapidly Saturday morning as the deep
moisture speeds eastward. NHC expects whatever is left of Cindy
to be on the MD coast by 8AM so the best of the rain will be
over with drier air sweeping in behind the departing low and
cold front.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Models have trended toward much better agreement with the
evolution of the seasonably strong large scale upper trough over
the Eastern U.S. A couple of shortwave impulses reflecting weak
surface fronts or troughs will provide a limited/mainly diurnal
opportunity for widely scattered showers/isolated low- topped
thunderstorms Sunday-Tuesday. However, much of the this period
will be pleasant and dry with below normal PW supporting low
humidity and below normal temperatures relative to late June
climatology.

The trough is fcst to lift out and leave a more zonal pattern by
the middle of the week, followed by a resurgence of the
Southeast U.S. upper ridge. Models and ensembles show the ridge
breaking down in the west as a trough shifts east across the
Rockies into the Plains. Southerly flow increasing ahead of its
attendant frontal system should result in an upward/warmer trend
in temperatures accompanied by low level moisture/humidity.
Expect max/min temps to get back to seasonal levels around
midweek and likely reaching above normal levels by next Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Widespread MVFR/IFR remains in place across central PA this
aftn, as the remnants of TS Cindy make their way across the
area. Showers are moving in from the west, some with locally
heavy downpours and sudden reductions in vsby. Thunderstorms
should develop as well, especially across srn PA where the sun
has come out. Storms may contain gusty winds.

Showers/storms will persist into this eve and tonight, with
localized downpours remaining likely. This will result in
significant reductions in both vsbys and cigs.

Gradual improvement to VFR is expected area-wide on Saturday,
as the system pulls east of the region.

.OUTLOOK...

Sat...Scattered restrictions in AM showers...otherwise
becoming VFR.

Sun...Mainly VFR.

Mon-Tue...Mainly VFR, but with a chance of SHRA/TSRA.

Tue-Wed...VFR.

&&

.EQUIPMENT...
KCCX radar will be offline for approximately 4 days starting
Saturday, June 24th for technicians to install the first of 4
major service-life extension upgrades. The work on the radar has
been scheduled to minimize potential impacts to operations and
will be delayed if hazardous weather is forecast.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM EDT this evening through late
tonight for PAZ024-025-033-034.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Steinbugl
AVIATION...Evanego
EQUIPMENT...Steinbugl
Hazardous weather outlook, Jun 23, 1:22 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
222 PM EDT Fri Jun 23 2017

PAZ004>006-010>012-017>019-037-041-042-045-046-049-051-053-241830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Montour-Columbia-
222 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Heavy rain may produce short-duration flooding in urban and poor
drainage areas. Road closures are possible. Small streams and creeks
are most susceptible to flooding.

Strong to severe thunderstorms with gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-025-033-034-241830-
Cambria-Blair-Somerset-Bedford-
222 PM EDT Fri Jun 23 2017

...SEVERE THUNDERSTORM WATCH 366 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-035-036-050-052-056>059-063>066-241830-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Snyder-Northumberland-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
222 PM EDT Fri Jun 23 2017

...SEVERE THUNDERSTORM WATCH 366 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Heavy rain may produce short-duration flooding in urban and poor
drainage areas. Road closures are possible. Small streams and creeks
are most susceptible to flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 23, 1:18 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service State College PA
218 PM EDT FRI JUN 23 2017

PAZ024-025-033-034-231845-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
218 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET...
BLAIR...AND CAMBRIA COUNTIES UNTIL 245 PM EDT...

At 217 PM EDT, Doppler radar indicated a strong thunderstorm over
Dale, moving east at 55 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Belmont, Johnstown, Windber, Westmont, Portage, Blue Knob State Park,
Salix-Beauty Line Park, Davidsville, Horseshoe Curve, Scalp Level,
Ski Gap, Dunlo, East Conemaugh, St. Michael, Lilly, South Fork,
Ehrenfeld, Queen, Paint and Gallitzin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4032 7903 4038 7898 4051 7846 4021 7847
      4020 7909
TIME...MOT...LOC 1817Z 253DEG 46KT 4030 7891

Evanego
Special weather statement, Jun 23, 2:29 PM EST, 28 minutes before
Special Weather Statement
National Weather Service State College PA
329 PM EDT FRI JUN 23 2017

PAZ024-232000-
Cambria PA-
329 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CAMBRIA COUNTY UNTIL
400 PM EDT...

At 327 PM EDT, Doppler radar indicated a strong thunderstorm near
East Conemaugh, moving east at 50 mph.

Wind gusts up to 50 mph are possible.

This strong thunderstorm will be near...
  East Conemaugh and Daisytown around 330 PM EDT.
  Nanty-Glo, Vinco and Belsano around 335 PM EDT.
  Ehrenfeld, South Fork and St. Michael around 340 PM EDT.
  Ebensburg and Portage around 345 PM EDT.
  Sankertown, Cresson and Loretto around 350 PM EDT.
  Gallitzin around 355 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rain is also occurring with this storm. When added to the
rainfall from today, this additional rain may lead to minor
flooding. Do not drive into water covering the roadway.

&&

LAT...LON 4036 7900 4052 7891 4063 7844 4060 7844
      4056 7847 4051 7854 4037 7857 4034 7861
      4029 7903 4031 7904
TIME...MOT...LOC 1927Z 256DEG 44KT 4041 7896

Dangelo

The radar

The State College radar (KCCX), 103 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
June 23, 2:57 PM EST
Where
Cumberland County, 1.48 mi NNW of Gettysburg Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.240, -77.180

A severe thunderstorm producing winds estimated near 60 mph knocked down trees sporadically across Cumberland County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695585.